From an interview with Dr. Silvers and Dr. Bielory at the recent American College of Allergy and Immunology conference on Medpage Today:
Dr. Silvers pointed to a study reported at the CHEST meeting last month, which found that half of all patients with asthma reported using complementary and alternative medicine, including oral vitamins and mineral, herbal therapies, dietary supplements such as garlic and chili pepper, and homeopathy.
Despite the perception among some patients that natural therapies are safe, they can cause allergic reactions or even anaphylaxis, as well as other serious side effects and drug interactions, Dr. Silvers noted.
For example, one survey found that 12% of asthma patients used eucalyptus oil as a decongestant and expectorant, but this product can actually exacerbate breathing problems and increase wheezing in some patients, he noted.
Similarly, many patients take Echinacea in the belief that it can ward off a cold or ameliorate symptoms, but this drug can cause allergic reactions in patients who are sensitive to ragweed, chrysanthemums, marigolds, daisies, and other plants in the Asteraceae or Compositae families.
Gingko biloba, touted for its ability to treat dementia, claudication, altitude sickness and tinnitus, can increase the risk of bleeding in patients who are taking platelet inhibitors such as aspirin or Plavix (clopidogrel).
Other complementary and alternative medicine therapies with potential allergic or other harmful side effects include:
- Evening primrose, used as for eczema and asthma but associated with increased contact dermatitis
- Milk thistle, which can cause allergic reactions in patients sensitive to Asteraceae or Compositae plants
- Feverfew, allergic reactions in Compositae-sensitive patients
- Chamomile tea — allergic reactions in Asteraceae or Compositae-sensitive patients
- St. John’s Wort, used as a natural substitute for selective serotonin reuptake inhibitors, can reduce the efficacy of reverse transcriptase inhibitors by up to 90%.
- Dandelion, proplis, and fennel can cause diarrhea and abdominal pain
- Licorice, ginseng, and green tea have been associated with hypertension, ischemia, and tachycardia
- Guarana and licorice have been associated with headache and dizziness
- Ephedra/ma huang (banned by the FDA) has been associated with hypertension, insomnia, arrhythmias, nervousness, tremor, seizures, headaches, cerebrovascular events, myocardial infarctions, and deaths.
Both Dr. Silvers and Dr. Bielory emphasized that it’s important to respect each patient’s beliefs and choices, as long as what they are doing is safe and they are aware of any potential risks. Dr. Bielory noted that prayer is the most commonly used form of complementary and alternative medicine.
“The doctor who belittles the patient will never see that patient again,” Dr. Bielory said.
Dr. Silvers noted that it’s incumbent on physicians to ask their patients about what they’re taking and what other practitioners they may be seeing, and to use available resources to determine as best they can whether those practices are safe and effective.
“We as allergists need to be conscious of what our patients are taking, because complementary and alternative medicine is here, and we have to communicate and ask the questions of what are our patients taking,” he said. “Then we have to investigate what our resources are, what the adverse effects are. We need to practice the art and the science of medicine.”